Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 147, NWS Springfield, MO

June 20, 1998Miller County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 20, 1998, 12:58 PM CDT for Miller County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1998, 12:58 PM CDT (17:58 UTC)
Expired
Jun 20, 1998, 4:05 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Miller County, MO

The radar

The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2493 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 201800
FFWSGF
MOC131-202105-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MILLER COUNTY IN CENTRAL MISSOURI

* UNTIL 405 PM CDT

* AT 1256 PM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM NEAR ELDON IN NORTHWEST MILLER COUNTY.  THIS STORM WAS
  MOVING EAST AT 20 MPH.

* THUNDERSTORMS HAVE PRODUCED BETWEEN ONE AND THREE INCHES OF RAIN
  IN NORTHWESTERN MILLER COUNTY SINCE 11 AM. THE HEAVY RAIN WILL
  CAUSE LOW WATER CROSSINGS TO FLOOD. CAMPERS SHOULD ALSO MOVE TO
  HIGHER GROUND TO ESCAPE FLOOD WATERS.

THIS IS A DANGEROUS SITUATION.  IF CAMPING...BE PREPARED TO MOVE TO
HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP.  MOTORISTS SHOULD
AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS.

SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 11:01 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 20, 11:01 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 AM CDT SAT JUN 20 1998

WILL ADD POPS TO ALL BUT WRN CWA AS VSB STLT SHOWING SCTD SHRA HV
DVLPD FROM SZL TO SGF IN THE LAST HOUR OR SO.  WILL ALSO KEEP RAIN IN
FOR ERN CWA AS SHWRS CONTINUE TO PERSIST IN THAT AREA.

CIRRUS BLOWOFF WILL ALSO AFFECT AFTN HIGH TEMPS OVR ALL BUT FAR WRN
ZNS. HV LOWERED HIGHS IN THE EAST BY ONE TO TWO CATEGORIES AS CLOUDS
WILL KEEP TEMPS DOWN.

GAEDE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:12 PM CDTTornado WarningSGFDallas, Greene, Polk48 min
Jun 19, 7:15 PM CDTSevere Thunderstorm WarningSGFCedar, Polk65 min
Jun 19, 7:45 PM CDTTornado WarningSGFLaclede, Webster50 min
Jun 19, 8:00 PM CDTSevere Thunderstorm WarningSGFDallas, Polk50 min
Jun 19, 8:48 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede62 min
Jun 19, 9:08 PM CDTFlash Flood WarningSGFLaclede, Wright3 hr
Jun 19, 9:27 PM CDTSevere Thunderstorm WarningSGFTexas63 min
Jun 19, 9:39 PM CDTSevere Thunderstorm WarningSGFDent, Shannon66 min
Jun 19, 9:48 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede62 min
Jun 19, 9:55 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps50 min
Jun 19, 10:07 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan63 min
Jun 19, 10:10 PM CDTFlash Flood WarningSGFDent, Shannon, Texas3 hr
Jun 19, 10:42 PM CDTSevere Thunderstorm WarningSGFShannon63 min
Jun 19, 11:06 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan64 min
Jun 19, 11:18 PM CDTFlash Flood WarningSGFBenton, Morgan3 hr
Jun 19, 11:28 PM CDTTornado WarningSGFMorgan32 min
Jun 19, 11:42 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon48 min
Jun 19, 11:49 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon41 min
Jun 19, 11:59 PM CDTTornado WarningSGFMorgan46 min
Jun 20, 12:13 AM CDTTornado WarningSGFCamden, Miller32 min
Jun 20, 12:22 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory68 min
Jun 20, 1:30 AM CDTSevere Thunderstorm WarningSGFHickory, Polk50 min
Jun 20, 2:32 AM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan6 hr
Jun 20, 2:32 AM CDTFlash Flood WarningSGFHickory, St. Clair6 hr
Jun 20, 2:32 AM CDTFlash Flood WarningSGFMaries6 hr
Jun 20, 3:06 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede49 min
Jun 20, 3:26 AM CDTSevere Thunderstorm WarningSGFBenton64 min
Jun 20, 4:03 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede47 min
Jun 20, 4:34 AM CDTSevere Thunderstorm WarningSGFDent, Phelps56 min
Jun 20, 4:38 AM CDTFlash Flood WarningSGFDent, Shannon, Texas4 hr
Jun 20, 4:38 AM CDTFlash Flood WarningSGFLaclede, Pulaski4 hr
Jun 20, 4:38 AM CDTFlash Flood WarningSGFPhelps4 hr
Jun 20, 5:37 AM CDTSevere Thunderstorm WarningSGFCamden48 min
Jun 20, 6:42 AM CDTSevere Thunderstorm WarningSGFCamden48 min
Jun 20, 7:32 AM CDTSevere Thunderstorm WarningSGFDent, Shannon63 min
Jun 20, 8:20 AM CDTFlash Flood WarningSGFDent, Laclede, Phelps, Pulaski, Shannon, Texas5 hr
Jun 20, 8:20 AM CDTFlash Flood WarningSGFCamden5 hr
Jun 20, 8:37 AM CDTSevere Thunderstorm WarningSGFShannon, Texas48 min
Jun 20, 11:15 AM CDTSevere Thunderstorm WarningSGFMorgan50 min
Jun 20, 1:04 PM CDTSevere Thunderstorm WarningSGFMiller51 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.